Alert archive / New York / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 21, NWS Binghamton, NY

June 10, 20154 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 10, 2015, 10:43 PM EDT for 4 counties in New York. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2015, 10:43 PM EDT (02:43 UTC)
Expired
Jun 10, 2015, 11:30 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 10:52 PM EDTHAIL 0.88Scipio Center, NYRADAR ESTIMATED TIME
Jun 10, 11:03 PM EDTTSTM WND DMGRomulus, NYSEVERAL TREES DOWN INCLUDING 2 AGAINST HOUSES.
Jun 10, 11:05 PM EDTTSTM WND DMGScipio Center, NYTREE DOWN.
Jun 10, 11:10 PM EDTTSTM WND DMG5 Ne Romulus, NYMULTIPLE TREES AND LIMBS DOWN.
Jun 10, 11:10 PM EDTTSTM WND DMGSempronius, NYTREE DOWN BLOCKING ROAD. RADAR ESTIMATED TIME.
Jun 10, 11:35 PM EDTTSTM WND DMGHomer, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 9:02 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS51 KBGM 110243
SVRBGM
NYC011-023-067-099-110330-
/O.NEW.KBGM.SV.W.0021.150611T0243Z-150611T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 PM EDT WED JUN 10 2015

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ONONDAGA COUNTY IN CENTRAL NEW YORK...
  NORTHWESTERN CORTLAND COUNTY IN CENTRAL NEW YORK...
  NORTHWESTERN SENECA COUNTY IN CENTRAL NEW YORK...
  CAYUGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 1130 PM EDT

* AT 1042 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER UNION
  SPRINGS...OR 7 MILES SOUTHWEST OF AUBURN...MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. VERY HEAVY RAIN 
  IS ALSO EXPECTED WITH POSSIBLE FLOODING.

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FLEMING AND MELROSE PARK AROUND 1050 PM EDT.
  CASOWASCO...SCIPIO CENTER AND VENICE CENTER AROUND 1055 PM EDT.
  OWASCO...NILES AND CASCADE AROUND 1100 PM EDT.
  MORAVIA AND MONTVILLE AROUND 1105 PM EDT.
  SEMPRONIUS AND KELLOGGSVILLE AROUND 1110 PM EDT.
  OTISCO AROUND 1115 PM EDT.
  SCOTT AROUND 1120 PM EDT.
  HOMER...PREBLE AND TULLY AROUND 1125 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM...A BATHROOM OR CLOSET OR BASEMENT.

&&

LAT...LON 4277 7696 4294 7696 4288 7601 4261 7604
      4262 7626
TIME...MOT...LOC 0242Z 284DEG 33KT 4284 7665 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

PCF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:17 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 10, 10:17 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1017 PM EDT WED JUN 10 2015

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE AREA TONIGHT WITH THUNDERSTORMS
ACROSS THE NORTH...AND A FEW SHOWERS FOR SOUTHERN NEW YORK AND
NORTHERN PENNSYLVANIA. HIGH PRESSURE WITH DRY AIR WILL RETURN FOR
WEDNESDAY BRINGING WARM AIR AND SUNNY SKIES. LOW PRESSURE
APPROACHING FROM THE OHIO VALLEY WILL BRING RAIN BACK TO THE AREA
FRIDAY NIGHT AND EARLY SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1015 PM UPDATE...AS EARLIER THOUGHT...THUNDERSTORMS FIRED AHEAD
OF THE COLD FRONT IN THE LAST COUPLE HOURS WITHIN A STRONGLY
FORCED...SHEARED...BUT ONLY WEAKLY UNSTABLE ENVIRONMENT. SCATTERED
STORMS HAVE GONE SEVERE ACROSS OUR NORTH COUNTRY WITH A WIND
THREAT AS MAIN CONCERN. SVR WATCH IN EFFECT UNTIL 1 AM...AND ALL
LOOKS GOOD WITH TIMING AND IMPACT AREAS. MESO MODELS SUGGEST RAPID
WANING AFTER 06Z AS FORCING LIFTS NORTHEAST AND STORMS DROP SOUTH.
GENERAL POP/WX IDEA STILL ON TARGET. NO OTHER CHANGES.

PREVIOUS DISCUSSION...
GROWING CONCERN THIS EVENING THAT A STRONG...DYNAMICALLY FORCED
FRONTAL SYSTEM MOVING INTO A DESTABILIZING ENVIRONMENT ACROSS WEST
CENTRAL AND NORTHERN NEW YORK WILL LEAD TO NEW DEVELOPMENT OF
THUNDERSTORMS DURING THE LATE EVENING AND OVERNIGHT PERIOD IN OUR
AREA. MODEST LOW LEVEL WARM AND MOIST ADVECTION...AS SEEN IN
THETA-E FIELDS...WAS STEEPENING LOW-MID LVL LAPSE RATES OVER THE
REGION. 500-300 MB JET STREAK ADVANCING ON THE AREA FROM LOWER
ONTARIO WAS PROVIDING OVER 50 KTS OF 0-6 KM BULK SHEAR...AND EVEN
TURNING IN THE LOW LEVELS IS PRESENT WHICH COULD SUPPORT STRONG
UPDRAFTS AND A SMALL CHANCE FOR HEALTHY MESOCYCLONES. MESOSCALE
MODELS SUGGEST NEW CONVECTIVE DEVELOPMENT DURING THE 02Z-06Z TIME
FRAME JUST AHEAD OF THE ADVANCING COLD FRONT ACROSS WRN NEW
YORK...AND THIS LOOKS REASONABLE. REALLY LIKE THE NAM4KM AND
CANADIAN RGEM IDEAS...ALTHOUGH HRRR AND WRF-NMM ALSO SEEM TO HAVE
SIMILAR SOLUTIONS.

THE MAIN SHORT WAVE FORCING LOOKS TO AFFECT MAINLY OUR NORTHERN
THIRD OF THE FORECAST AREA...WHICH IS WHERE WE ARE EXPECTING ANY
OF THE STRONGER STORMS TO BE...SAY ROUGHLY FROM PEO-SYR-UCA...WITH
MORE GENERAL TSTM ACTIVITY FURTHER SOUTH...IF IT CAN MAKE IT.
BULK OF FORECAST MODEL GUIDANCE SUGGESTS A 02Z-07Z WINDOW OF BEST
CHANCE FOR THUNDERSTORM ACTIVITY...INCLUDING ANY SVR POTENTIAL.

FORECAST CHANGES FROM THIS AFTERNOON FEATURE INCREASED POPS ACROSS
THE NORTHERN ZONES TO LIKELY-CATEGORICAL AT TIMES...WITH A RAPID
DROP OFF TO NEAR ZERO CHANCES FOR RAIN IN NORTHEAST PA THROUGH THE
NIGHT. HIGHER POP AREAS WERE ALSO GIVEN ENHANCED HAIL...GUSTY
WINDS...HEAVY RAIN...FQT LIGHTNING TERMINOLOGY.

NO OTHER SIGNIFICANT CHANGES WERE MADE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
REMAINS OF THE FNT COULD TRIGGER SOME CONV OVER THE NEPA ZONES
DURING THU...ESP CNSRDG THE HTG XPCTD. FCST SNDGS...ESP THE
NAM...SHOW AVBL ENERGY FOR CONV TMRW AFTN. LIMITING FACTOR WILL BE
THE VERY DRY AIR...AND A MORE STABLE MID LYR SHOWN ON THE MODELS.
INTRSTG TEMP FCST FOR NEPA WITH THE MET GUID GIVING AVP 90F. WITH
THE BLENDED GUID STILL GOT AN 88F FOR AVP SO IT WILL BE A WRM DAY.

WEAK RDGG SFC AND ALFOT FOR FRI AS A WV AND SFC LOW DEEPEN TO THE
WEST. SOME ISLTD CONV PSBL IN THE DIRTY RDG AND MORE CLDS SHD
LIMIT THE HTG BY A FEW DEGREES OVER NEPA.

BEST JET DYNAMCS PASS NORTH OF NY FRI NGT AND SAT AND SHD BE THE
FOCUS OF HEAVY RAIN...LVG THE FCST AREA IN SCT TO MUMEROUS SHWRS
FROM LATE FRI INTO EARLY SAT. HIPRES BLDS IN DURING SAT BRINGING
CLRG SKIES LTR IN THE DAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
1 PM UPDATE...

UNSETTLED WEATHER WITH MULTIPLE FRONTS IN THE VICINITY FOR THE
DURATION. SHOWERS WILL BE COMMON AND POSSIBLY THUNDERSTORMS.
TEMPERATURES AT OR ABOVE NORMAL. SAT NGT TO SUN NGT FAIRLY DRY
WITH HIGH PRESSURE OVER NEW ENGLAND. A WARM FRONT WILL SLOWLY PUSH
NE TOWARDS THE AREA FOR MONDAY. A SLOW MOVING COLD FRONT WILL BE
NORTHEAST OF THE AREA TUESDAY THEN PUSH THROUGH WED.

FOLLOWED WPC GUIDANCE. NOTHING OF SIGNIFICANCE FOR WEATHER THIS
FAR OUT.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
CONCERN FOR THIS PERIOD WILL BE THUNDERSTORMS TRACKING SE FROM
WESTERN NY AND SOUTHERN ONTARIO AHEAD OF A COLD FRONT. CURRENTLY,
JUST A FEW STRONG STORMS ON RADAR BUT INDICATIONS THESE MAY
INCREASE IN COVERAGE..ESPECIALLY FOR THE NORTHERN SITES SO WE HAVE
INCLUDED THE MENTION OF STORMS IN THE TAFS FOR KITH/KSYR/KRME FOR
LATER THIS EVENING AFTER 2Z. IF STORMS DO MATERIALIZE FOR THESE
AREAS, AT LEAST MVFR RESTRICTIONS ARE LIKELY IF NOT IFR. FOR
KELM/KBGM, LESS CERTAINTY IF STORMS WILL OCCUR HOWEVER
RESTRICTIONS IN VISBY ARE LIKELY OVERNIGHT FOR KELM WITH MVFR VIS.
SHOWERS/STORMS ACTIVITY SHOULD MISS KAVP TO THE NORTH WITH VFR
CONTINUING. IN ADDITION TO FLIGHT RESTRICTIONS STORMS ALSO HAVE
THE POTENTIAL TO PRODUCE STRONG AND GUSTY WINDS. SHOWERS/STORMS
EXIT BY LATER TONIGHT WITH VFR FOR THURSDAY UNDER A MIX OF SUN AND
CLOUDS. ONE EXCEPTION COULD BE KAVP WHERE A FEW STORMS WILL BE
POSSIBLE THURSDAY AFTERNOON BUT MOST LIKELY THESE STAY SOUTH.

WINDS WILL GENERALLY BE S/SW TONIGHT AROUND 10 KNOTS EXCEPT
LOCALLY HIGHER IN THUNDERSTORMS. FOR THURSDAY WINDS WILL BE W/NW
AROUND 10 KNOTS GUSTING 15 TO 20 KNOTS BEHIND THE FRONT.

.OUTLOOK...

THU AFTN-EVE...RESTRICTIONS POSSIBLE AT AVP OTHERWISE VFR.

FRI-SAT...RESTRICTIONS PSBL AGAIN...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS.

SAT NGT-SUN NGT...MAINLY VFR.

MON...RESTRICTIONS PSBL AGAIN...WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM/JAB
NEAR TERM...JAB
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...PCF/TAC
Hazardous weather outlook, Jun 10, 9:12 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT WED JUN 10 2015

NYZ009-016>018-036-037-120115-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
912 PM EDT WED JUN 10 2015

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-023-025-044>046-120115-
YATES-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
912 PM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM, OR TWO MAY DEVELOP ACROSS THE SOUTHERN
PORTIONS OF THE FINGER LAKES REGION AND THE NORTHERN SUSQUEHANNA
REGION TONIGHT. ANY SEVERE WEATHER IS CURRENTLY EXPECTED TO BE
CLOSE...BUT GENERALLY REMAIN NORTH OF THESE COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-120115-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
912 PM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:54 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca51 min
Jun 10, 10:57 PM EDTTornado WarningBGMCayuga, Seneca, Tompkins48 min
Jun 10, 11:27 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland48 min
Jun 10, 11:38 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tompkins41 min
Jun 11, 12:16 AM EDTSpecial Weather StatementBGMChenango, Cortland, Tompkins59 min

Nearby

Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.